Mississippi, 2010

Flash Flood and Damaging Winds in Mississippi, August 15, 2010

August 15, 2010 · NWS JAN · 46 events in 23 counties and zones

An extremely warm and moist airmass was in place over the region on the morning of August 15th. Abundant sunshine during the morning hours led to the development of extremely high atmospheric instability by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$437,000
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An extremely warm and moist airmass was in place over the region on the morning of August 15th. Abundant sunshine during the morning hours led to the development of extremely high atmospheric instability by early afternoon. This environment led to numerous severe thunderstorms throughout the day, continuing into the evening hours. Numerous damaging wind reports were received, including several reports of damage caused by a strong outflow boundary that surged south across the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 15, 1:16 PM CST, 44 minutes earlier.

Area forecast discussion, Aug 15, 1:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
216 PM CDT SUN AUG 15 2010

..EXCESSIVE HEAT OCCURRING TODAY...
...SEVERE STORMS POSSIBLE TODAY...

.UPDATE...QUICK UPDATE HERE TO MENTION THAT WE HAVE EXPANDED THE HEAT
ADV...EFFECTIVE NOW...FOR THE SE PORTION OF THE CWA. TEMPS AND HI'S
HAVE BEEN EXCESSIVE ACROSS THE ENTIRE CWA. THE TIME DURATION WILL
FALL SHORT FOR A WARNING...SO HAVE GONE WITH A HEAT ADV FOR ALL AREAS
UNTIL 7 PM MON. ALSO...THERE IS A EXCESSIVE HEAT WARN STILL IN EFFECT
UNTIL 7 PM TODAY FOR PORTIONS OF THE NW. THAT FITS WELL AND WILL LET
RIDE AS IT TRANSITIONS TO A PLAIN HEAT ADV FOR TONIGHT AND MON. /CME/

&&

.PREV DISCUSSION... /ISSUED 1159 AM CDT SUN AUG 15 2010/

UPDATE...THIS UPDATE IS TO STRESS EARLIER THINKING ON CONVECTIVE
POTENTIAL AND RISK OF SVR STORMS. INTENSE INSOLATION HAS BEEN
OCCURRING THIS MORNING AND ALL AREAS ARE HEATING UP VERY FAST. AT THE
SAME TIME...CU DEVELOPMENT HAS NOT STARTED YET...EVEN IN THE FACE OF
SFC DEWPTS HOLDING IN THE UPPER 70S. IT APPEARS LIKELY THAT SBCAPE
COULD REACH 5000 J/KG BETWEEN NOW AND 2 PM AS CONVECTION INITIATES.
THIS LATE CU DEVELOPMENT IS TYPICALLY A SIGN THAT WHEN CU
FORMS...THEY WILL GROW RAPIDLY INTO CB DUE TO VIGOROUS
UPDRAFTS...ESPECIALLY IN THE CURRENT ENVIRONMENT. CONFIDENCE IS NOW
HIGHER ON THE POTENTIAL FOR SVR STORMS FIRST ACROSS THE S/SE AREAS
THEN IN THE N LATER THIS AFTN/EVE. AS A RESULT...HAVE PLAYED UP THE
RISK FOR SVR STORMS IN THE HWO. SEE DISCUSSIONS BELOW FOR MORE DETAIL.
ADDITIONALLY...A SVR TSM WATCH BOX IS POSSIBLE FOR THE AFTERNOON HRS.
/CME/

PREV DISCUSSION... /ISSUED 1032 AM CDT SUN AUG 15 2010/

DISCUSSION...THE HAZARD DISCUSSION BELOW WILL COVER THE LATEST
THINKING WRT STRONG/SVR STORMS FOR THE REST OF TODAY. OUTSIDE
THAT...THE MAIN ELEMENTS OF THE CURRENT FORECAST ARE ON TRACK AND NO
MAJOR ADJ WERE NEEDED. THE GREATEST COVERAGE OF STORMS STILL LOOKS TO
BE ACROSS THE S/SE PORTIONS FROM NOON TO 5 PM OR SO WITH MORE OF A
CONDITIONAL RISK FOR CONVECTION ACROSS THE N HALF FROM LATE AFTERNOON
INTO EVENING.

AS FOR THE HEAT...CONDITIONS REMAIN VERY OPPRESSIVE AND CURRENT HEAT
PRODUCTS COVER THINGS WELL. THE MOST EXTREME CONDITIONS WILL EXIST
ACROSS THE NW/W-CENTRAL AND N PORTIONS TODAY WHERE SFC TEMPS WILL
PEAK BETWEEN 100-105. ADD THAT TO HIGH HUMIDITY AND HI'S WILL PEAK
BETWEEN 112-118 DEGREES. THE EXCESSIVE HEAT WARNING AREA LOOKS GOOD
AS THAT IS WHERE THE HIGHEST CONDITIONS LOOK TO EXIST AND THE TIME
DURATION HAS BEEN MET. LOCATIONS JUST OUTSIDE THE WARNING...WILL
LIKELY SEE HI'S EXCEED 110...BUT THEY WILL LIKELY FALL SHORT OF THE
TIME DURATION. WITH THAT...A HEAT ADV IS IN EFFECT TO COVER THE REST
OF THE AREA. THE ONLY EXCEPTION IS A GROUP OF COUNTIES ACROSS THE SE.
HERE...STORMS/CLOUDS SHOULD LIMIT THE HEAT...BUT THERE WILL LIKELY BE
A BRIEF PERIOD WHERE HI'S REACH 105. /CME/

CONVECTIVE IMPACTS...

THE POTENTIAL WILL EXIST FOR STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING.

FOR LOCATIONS SOUTH OF A LINE FROM MACON TO JACKSON TO
WINNSBORO...TEMPERATURES THIS AFTERNOON ARE EXPECTED TO TOP OUT IN
THE MID AND UPPER 90S...WITH SURFACE DEWPOINTS IN THE 74 TO 77
DEGREE RANGE. UPPER AIR DATA FROM 12Z SOUNDINGS AT KJAN AND KLIX
SUGGEST THAT THESE SURFACE CONDITIONS WILL YIELD SBCAPES FROM 4300
TO 4700 J/KG...SUPPORTING VIGOROUS CONVECTIVE UPDRAFTS THIS
AFTERNOON. LITTLE IN THE WAY OF BOUNDARY-LAYER DRYING IS
ANTICIPATED...HOWEVER...AS PLENTIFUL LOW-LEVEL MOISTURE IS EXPECTED
TO PERSIST THROUGH THE DAY...WITH NWP GUIDANCE SOMEWHAT UNDER-
INITIALIZING THE DEGREE OF DEEP-LAYER MOISTURE. IN FACT...
MULTI-MODEL CONSENSUS IS INDICATING AN INCREASE IN MOISTURE
CONVERGENCE ALONG A CONFLUENCE AXIS WEST OF THE CENTER OF THE 850 MB
CYCLONIC CIRCULATION ASSOCIATED WITH THE REMNANTS OF TROPICAL
DEPRESSION FIVE OVER SOUTHERN ALABAMA/GEORGIA. MOISTURE IS FORECAST
TO POOL ALONG THIS AXIS...MAINTAINING THE HIGH DEWPOINTS THROUGH THE
DAY AND PROVIDING A SOURCE OF CONVECTIVE INITIATION. ALREADY...A FEW
SHOWERS HAVE BEGUN DEVELOPING ALONG THIS AXIS ACROSS SOUTHEAST
MISSISSIPPI THIS MORNING. GREATER CONVECTIVE COVERAGE IS EXPECTED TO
HOLD OFF UNTIL THIS AFTERNOON AFTER SURFACE TEMPERATURES WARM CLOSER
TO THE CONVECTIVE TEMPERATURE IN THE ABSENCE OF STRONGER FORCING.

MEANWHILE...A MODEST AMOUNT OF DRY AIR IN THE MID-LEVELS AT THE
EASTERN PERIPHERY OF THE SOUTHERN CONUS RIDGE WILL CONTINUE TO
FILTER SOUTHWARD ACROSS THE REGION. THE COMBINATION OF THIS DRY
AIR...AND VERY STEEP LOW-LEVEL LAPSE RATES...WILL SUPPORT DCAPE
VALUES IN THE 1100 TO 1400 J/KG RANGE THIS AFTERNOON. LOCAL WET
MICROBURST GUIDANCE INDICATES A RISK FOR STRONG TO SEVERE WIND GUSTS
WITH ANY DEEP CONVECTION THAT DEVELOPS. ADDITIONALLY...MEAN 850-700
MB FLOW WILL BE NORTH-TO NORTHEAST AT 15 TO 20 KNOTS...AND WILL
ENHANCE THE WIND POTENTIAL. THE GREATEST POTENTIAL FOR STRONG TO
SEVERE STORMS WILL BE ACROSS SOUTHEAST MISSISSIPPI...CLOSER TO THE
LOW-LEVEL CONFLUENCE AXIS. THE ABSENCE OF MORE SUBSTANTIAL
UPPER-LEVEL FORCING MECHANISMS WILL PRECLUDE A GREATER COVERAGE OF
SEVERE STORMS THIS AFTERNOON. THE GREATEST POTENTIAL FOR SEVERE
STORMS SOUTH OF THE AFOREMENTIONED LINE WILL BE BETWEEN 1 AND 6 PM.

FOR LOCATIONS NORTH OF A LINE FROM MACON TO JACKSON TO
WINNSBORO...SIMILAR THERMODYNAMIC AND KINEMATIC CONDITIONS WILL
EXIST THIS AFTERNOON AND EVENING. HOWEVER...ASCENT WILL BE WEAKER
ACROSS THIS AREA UNTIL A SURFACE BOUNDARY BEGINS TO DROP INTO THE
MID-SOUTH REGION THIS EVENING...CAUSING LOW-LEVEL CONVERGENCE TO
INCREASE. AS A RESULT...THE GREATER POTENTIAL FOR STRONG TO SEVERE
STORMS WILL HOLD OFF UNTIL AFTER 4 PM. LOCAL HIGH-RES WRF GUIDANCE
IS INDICATING MORE ISOLATED CONVECTIVE COVERAGE ACROSS THIS REGION.
HOWEVER...THE CONDITIONAL POTENTIAL FOR SEVERE STORMS WILL BE
ELEVATED IN THIS REGION WITH 850-500 MB TEMPERATURE DIFFERENCES
RISING IN THE 26-27C RANGE AS LOW-LEVEL WARMING IS GREATEST ACROSS
THE NORTH. AS SURFACE TEMPERATURES TOP OUT IN THE 98 TO 105 DEGREE
RANGE...AND DCAPES RISE TO AROUND 1400 J/KG...ANY STORMS WILL BE
VERY EFFICIENT AT PRODUCING STRONG TO SEVERE SURFACE WINDS. THIS
POTENTIAL WILL CONTINUE UNTIL 10 PM AS THE BOUNDARY APPROACHES THE
NORTHERN CWA. /COHEN/

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING...MAINLY BETWEEN 15/1700 UTC AND 16/0300 UTC.
THE COVERAGE OF STORMS WILL BE MORE ISOLATED ALONG AND NORTHWEST OF A
LINE FROM KGLH TO KGWO. GIVEN UNCERTAINTY IN THE TIMING AND DURATION
OF THE ACTIVITY AT ANY GIVEN TAF SITE...MENTION OF VCTS IS BEING MADE
IN THE TAFS AT THIS POINT. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 KT ALONG WITH SMALL HAIL AND VERY HEAVY
RAINFALL. ALSO...MVFR TO IFR CEILINGS/VISIBILITIES ARE EXPECTED TO
ACCOMPANY THE SHOWERS AND THUNDERSTORMS. OUTSIDE OF SHOWERS AND
STORMS...GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH MONDAY
AFTERNOON WITH LIGHT WINDS. HOWEVER...MVFR VISIBILITIES DUE TO PATCHY
FOG WILL BE POSSIBLE ACROSS EAST CENTRAL AND SOUTHEAST MISSISSIPPI
BETWEEN 16/1000 UTC AND 16/1300 UTC. /COHEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       97  76  97  77 /  48  39  12  21
MERIDIAN      97  75  97  75 /  49  41  18  21
VICKSBURG    100  76  98  75 /  47  33  11  18
HATTIESBURG   96  76  96  77 /  54  33  47  34
NATCHEZ       96  76  95  77 /  48  24  22  21
GREENVILLE   103  75  98  76 /  24  40   9   7
GREENWOOD    102  75  97  76 /  24  41  10   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR MSZ026>033-036>039-
     042>066-072>074.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR MSZ018-
     019-025-034-035-040-041.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
     MSZ018-019-025-034-035-040-041.

LA...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR LAZ015-016-023>026.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
     LAZ007>009.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
     LAZ007>009.

AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ARZ074-
     075.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
     ARZ074-075.

&&

CME/COHEN
Hazardous weather outlook, Aug 15, 1:52 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
252 PM CDT SUN AUG 15 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
162000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
252 PM CDT SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. SOME STORMS STORMS COULD BE SEVERE...WITH DAMAGING WIND
GUSTS OF 60 MPH. THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE
THROUGH 9 PM THIS EVENING. STORMS WILL ALSO BE CAPABLE OF PRODUCING
SMALL HAIL AND FREQUENT LIGHTNING...ALONG WITH VERY HEAVY RAINFALL
WHICH COULD LEAD TO PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE
AREAS.

ISOLATED THUNDERSTORMS ARE EXPECTED ONCE AGAIN FOR MONDAY
AFTERNOON...AND A FEW OF THE STORMS COULD CONTAIN WIND GUSTS TO
50 MPH.

ADDITIONALLY...HOT AND HUMID CONDITIONS WILL CONTINUE ON MONDAY. A
HEAT ADVISORY IS IN EFFECT AS HIGH TEMPERATURES WILL REACH THE MID TO
UPPER 90S WITH HEAT INDICES REACHING 105 TO 110 DEGREES. OVERNIGHT
LOWS WILL ALSO REMAIN VERY WARM WITH READINGS ONLY FALLING TO THE MID
AND UPPER 70S.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE REMNANTS OF TROPICAL DEPRESSION FIVE...CURRENTLY EAST OF THE
REGION...ARE FORECAST TO EMERGE OVER THE GULF OF MEXICO BY EARLY
MONDAY...WHERE CONDITIONS ARE EXPECTED TO BECOME CONDUCIVE FOR SOME
DEVELOPMENT. THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL CONTINUE
INTO MID-WEEK...AS THE SYSTEM MOVES WESTWARD NEAR THE GULF COAST.
THE GREATEST POTENTIAL FOR HEAVY RAINFALL WILL BE ACROSS SOUTHERN
MISSISSIPPI AND NORTHEAST LOUISIANA.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THROUGH THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

COHEN

In the hours before

Local storm report, Aug 15, 10:00 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1100 AM CDT SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     LOUISVILLE              33.12N 89.05W
08/14/2010                   WINSTON            MS   LAW ENFORCEMENT

            A FEW TREES WERE BLOWN DOWN.

&&

CME
Special weather statement, Aug 15, 1:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT SUN AUG 15 2010

LAZ024-026-152000-
CATAHOULA LA-CONCORDIA LA-
231 PM CDT SUN AUG 15 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES NORTH OF WILDSVILLE AT 232 PM CDT...MOVING SOUTH AT
10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN CONCORDIA AND CENTRAL CATAHOULA PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

COHEN
Special weather statement, Aug 15, 1:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
232 PM CDT SUN AUG 15 2010

MSZ037-038-044-045-152010-
LEAKE MS-NESHOBA MS-ATTALA MS-WINSTON MS-
232 PM CDT SUN AUG 15 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES NORTHEAST OF SMYRNA AT 232 PM CDT...MOVING SOUTH AT
25 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHWESTERN WINSTON...EAST CENTRAL ATTALA...EXTREME
NORTHWESTERN NESHOBA AND NORTHEASTERN LEAKE COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

JA
Special weather statement, Aug 15, 1:33 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT SUN AUG 15 2010

LAZ025-152005-
TENSAS LA-
233 PM CDT SUN AUG 15 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES WEST OF WATERPROOF AT 234 PM CDT...MOVING SOUTH AT 15
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN TENSAS PARISH SHOULD MONITOR THIS STORM
CLOSELY.

COHEN
Special weather statement, Aug 15, 1:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
259 PM CDT SUN AUG 15 2010

MSZ044-045-152030-
LEAKE MS-NESHOBA MS-
259 PM CDT SUN AUG 15 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 6 MILES NORTH OF PEARL RIVER AT 259 PM CDT...MOVING SOUTH AT
15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN NESHOBA AND EASTERN LEAKE COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

COHEN
Special weather statement, Aug 15, 2:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SUN AUG 15 2010

MSZ038-152030-
WINSTON MS-
300 PM CDT SUN AUG 15 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 7 MILES WEST OF LOUISVILLE AT 301 PM CDT...MOVING SOUTH AT 20
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN WINSTON COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

COHEN

The radar

The Columbus AFB radar (KGWX), 115 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

44 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Winston

When
August 15, 2:00 PM CST
Where
Winston County, 1.35 mi WNW of Ross
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.060, -89.050

A few trees were downed on power lines.

Lightning, Neshoba

When
August 15, 2:40 PM CST
Where
Neshoba County, 5 mi NW of Philadelphia
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.821, -89.181

Lightning struck a home and caused minor damage.

Thunderstorm Wind, Neshoba

When
August 15, 2:45 PM CST
Where
Neshoba County, 0.65 mi E of Longino
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.799, -89.089

Several trees down in the area including a 36 inch diameter tree that was blown onto a house. Also, lightning struck a house northwest of Philadelphia.

Thunderstorm Wind, Choctaw

When
August 15, 3:20 PM CST
Where
Choctaw County, 0.9 mi SW of Weir
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
33.260, -89.290

A large oak tree fell on a deck and damaged the deck.

Thunderstorm Wind, Kemper

When
August 15, 3:21 PM CST
Where
Kemper County, 1.88 mi WSW of Klondike
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
32.610, -88.780

One tree fell on a power line.

Thunderstorm Wind, Lauderdale

When
August 15, 3:25 PM CST
Where
Lauderdale County, 0.61 mi N of Suqualena
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
32.459, -88.830

Trees and power lines were downed in the area.

Thunderstorm Wind, Scott

When
August 15, 3:42 PM CST to 3:49 PM CST
Where
Scott County, 1.93 mi S of Forest Muni Arpt to 0.76 mi NE of Otho
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
32.322, -89.484

Several trees were downed along with a few signs one to two miles south of Forest along Highway 35S. A few trees were also downed along Highway 501 east of Homewood.

Thunderstorm Wind, Forrest

When
August 15, 3:58 PM CST
Where
Forrest County, 0.91 mi SW of Brooklyn
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.060, -89.190

Several trees were downed in the area. A few were on power lines, and one was down across Highway 49.

Thunderstorm Wind, Smith

When
August 15, 4:02 PM CST
Where
Smith County, 0.64 mi ESE of Trenton
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.165, -89.611

Trees downed along County Road 563 as well as Highway 481.

Thunderstorm Wind, Rankin

When
August 15, 4:10 PM CST to 4:13 PM CST
Where
Rankin County, 0.61 mi ENE of Florence to 0.36 mi E of Cleary
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
32.155, -90.121

Nine trees were downed around Florence. A barn off Cleary Road west of Florence was blown down, with parts of the tin roof scattered for over a hundred yards.

Thunderstorm Wind, Forrest

When
August 15, 4:25 PM CST
Where
Forrest County, Rawls Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.380, -89.370

A tree and a power line were downed in the area.

Thunderstorm Wind, Smith

When
August 15, 4:25 PM CST
Where
Smith County, 0.59 mi E of Raleigh
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.030, -89.520

Several trees were downed along Highway 18 in the city of Raleigh. Many utility customers were without power for up to 8 hours.

Thunderstorm Wind, Simpson

When
August 15, 4:30 PM CST to 4:33 PM CST
Where
Simpson County, 2.72 mi NW of Harrisville
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
32.000, -90.110

Several trees and power lines were downed across northwest Simpson County.

Thunderstorm Wind, Clarke

When
August 15, 4:43 PM CST
Where
Clarke County, 1.78 mi ESE of Pachuta
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
32.021, -88.851

A few trees were downed off Highway 18 just southeast of Pachuta.

Thunderstorm Wind, Copiah

When
August 15, 4:45 PM CST
Where
Copiah County, 2.46 mi NW of Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.896, -90.209

Trees were downed along Brushy Creek Road.

Thunderstorm Wind, Simpson

When
August 15, 4:47 PM CST
Where
Simpson County, 2.15 mi SSE of Braxton
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
32.020, -89.970

Trees and power lines downed in the area.

Thunderstorm Wind, Copiah

When
August 15, 4:50 PM CST
Where
Copiah County, 0.91 mi NE of Crystal Spgs
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.990, -90.360

Power lines and trees downed in Crystal Springs.

Thunderstorm Wind, Simpson

When
August 15, 4:52 PM CST to 4:55 PM CST
Where
Simpson County, 0.91 mi NE of Mendenhall
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
31.960, -89.870

Trees were blown down along Merit Road near D'Lo, along Cooper Road south of Mendenhall, and trees and power lines were downed in the town of Mendenhall.

Thunderstorm Wind, Lamar

When
August 15, 5:07 PM CST
Where
Lamar County, 2.83 mi NNW of Talowah
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.110, -89.440

A couple trees were blown down in the area.

Thunderstorm Wind, Simpson

When
August 15, 5:15 PM CST
Where
Simpson County, 0.91 mi NE of Pinola
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
31.880, -89.960

A few power lines were downed in town.

Thunderstorm Wind, Covington

When
August 15, 5:20 PM CST
Where
Covington County, 0.91 mi NE of Mt Olive
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.760, -89.660

Trees downed onto power lines in the town of Mount Olive.

Thunderstorm Wind, Copiah

When
August 15, 5:30 PM CST
Where
Copiah County, 0.27 mi SE of Glancy
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
31.818, -90.496

A couple trees, as well as 2 power lines, were downed in the Glancy community.

Thunderstorm Wind, Jefferson Davis

When
August 15, 5:47 PM CST
Where
Jefferson Davis County, 0.59 mi E of Prentiss
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.600, -89.870

Trees were downed in Prentiss.

Thunderstorm Wind, Lawrence

When
August 15, 5:48 PM CST
Where
Lawrence County, Silver Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.600, -90.000

A few trees were downed in the area.

Thunderstorm Wind, Lincoln

When
August 15, 6:09 PM CST
Where
Lincoln County, 2.31 mi SSW of Cam
Measured
50 kt (58 mph) estimated gust
Property damage
$13,000
Reported by
Utility Company
Coordinates
31.519, -90.394

A few trees and some power lines were downed between Brookhaven and Ruth. Exact location is unknown.

Thunderstorm Wind, Jefferson Davis

When
August 15, 6:10 PM CST
Where
Jefferson Davis County, 0.91 mi NE of Carson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.540, -89.790

Trees were reported down in the area.

Thunderstorm Wind, Marion

When
August 15, 6:11 PM CST
Where
Marion County, 2.74 mi ENE of Cheraw
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.190, -89.790

Several tree limbs downed southeast of Columbia.

Thunderstorm Wind, Lawrence

When
August 15, 6:25 PM CST
Where
Lawrence County, 0.52 mi SW of Jayess
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.364, -90.206

A few trees were reported down in Jayess.

Thunderstorm Wind, Lowndes

When
August 15, 6:30 PM CST
Where
Lowndes County, 2.53 mi W of Steens
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
33.567, -88.364

Trees and power lines were downed off Highway 373 and a few trees were downed along Highway 12 northeast of Columbus.

Thunderstorm Wind, Marion

When
August 15, 6:34 PM CST to 6:50 PM CST
Where
Marion County, 0.26 mi NNE of Columbia
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.254, -89.829

The Emergency Manager recorded a 60 mph wind gust. Also, several trees were downed along New Hope Road, as well as along Highway 587 between Morgantown and Foxworth. Numerous tree limbs were downed along with a tree across a road in the community of Sandy Hook.

Thunderstorm Wind, Lowndes

When
August 15, 6:50 PM CST
Where
Lowndes County, 0.69 mi N of Interstate City
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.510, -88.400

Lowndes 911 reported several trees downed in the city.

Flash Flood, Marion

When
August 15, 7:10 PM CST to 7:45 PM CST
Where
Marion County, 0.94 mi SSE of Fortenberry to 0.44 mi E of Columbia Marion Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.287, -89.866

Several inches of water were flowing across a road 5 miles southeast of Columbia. A few streets were flooded around the town of Columbia as well.

Thunderstorm Wind, Attala

When
August 15, 7:15 PM CST
Where
Attala County, 4.84 mi ENE of Newport
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.950, -89.690

A few trees were downed in the area.

Thunderstorm Wind, Lauderdale

When
August 15, 7:22 PM CST
Where
Lauderdale County, 0.58 mi E of Lauderdale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.520, -88.510

Several trees were blown down in the community of Lauderdale.

Thunderstorm Wind, Noxubee

When
August 15, 7:24 PM CST
Where
Noxubee County, 1.73 mi W of Bigbee Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.250, -88.380

Numerous large tree limbs were downed in the area. Highway 368 was partially blocked for a short while.

Thunderstorm Wind, Leake

When
August 15, 7:25 PM CST
Where
Leake County, 1.87 mi WSW of Thomastown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.860, -89.700

A few trees were downed in the area.

Thunderstorm Wind, Leake

When
August 15, 7:26 PM CST
Where
Leake County, 2.27 mi SSE of Edinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.769, -89.319

A few trees and power lines were downed along Highway 427 at Ebenezer Road.

Thunderstorm Wind, Leake

When
August 15, 7:35 PM CST
Where
Leake County, 0.09 mi SSE of Tuscola
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.619, -89.529

A couple trees were blown down in the area.

Thunderstorm Wind, Webster

When
August 15, 7:40 PM CST
Where
Webster County, 2.68 mi ESE of Cadaretta
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.680, -89.410

A few trees were downed across Highway 404 blocking the road.

Thunderstorm Wind, Scott

When
August 15, 8:15 PM CST to 8:25 PM CST
Where
Scott County, 0.72 mi NE of Hillsboro to 1.11 mi SW of Raworth
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.456, -89.510

Numerous trees were downed along Highway 35 in and around Hillsboro. Numerous trees were also downed around Forest and along Highway 35 just north of the town. A couple trees were downed just west of Morton as well.

Thunderstorm Wind, Neshoba

When
August 15, 8:37 PM CST
Where
Neshoba County, 3.87 mi NNE of Spring Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.880, -89.000

Several trees were downed along CR 577 and 832.

Thunderstorm Wind, Webster

When
August 15, 8:55 PM CST
Where
Webster County, 0.69 mi N of Eupora
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.540, -89.280

Three trees were downed in Eupora and one of the trees was across a road.

Thunderstorm Wind, Neshoba

When
August 15, 8:55 PM CST to 9:03 PM CST
Where
Neshoba County, 0.77 mi SE of Longino to 1.6 mi WSW of Williamsville
Measured
63 kt (72 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
32.792, -89.091

Numerous trees were blown down around Philadelphia. These included locations along CR 428 and 355 near Highway 485, as well as along CR 424 and Highway 21 just north of the fairgrounds.

Thunderstorm Wind, Scott

When
August 15, 9:48 PM CST
Where
Scott County, 0.9 mi NW of Kalem
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.360, -89.610

Multiple trees were blown down along Kalem Road between Morton and Forest.

Thunderstorm Wind, Winston

When
August 15, 9:52 PM CST
Where
Winston County, 3.64 mi SSW of Mc Millan
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.120, -89.140

Trees were downed along Highway 14 just west of Louisville near Whitehall Church.

Thunderstorm Wind, Leake

When
August 15, 9:55 PM CST
Where
Leake County, 1.16 mi W of Thomastown
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.870, -89.690

Several trees were downed along old Pickens Road and Highway 429.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256825, 257423, 256826, 256828, 256829, 256827, 256830, 256831, 256832, 256833, 256834, 256835, 256836, 256838, 256837, 256839, 256840, 256841, 256843, 256844, 256847, 256849, 256851, 256850, 256852, 256854, 256853, 256856, 256855, 256857, 256859, 256867, 256861, 256862, 256864, 256865, 256866, 256868, 256869, 256870, and more.